MAUDE Adverse Event Report: COVIDIEN IRVINE ATK TURBOHAWK CALCIUM; CATHETER, PERIPHERAL, ATHERECTOMY

COVIDIEN IRVINE ATK TURBOHAWK CALCIUM; CATHETER, PERIPHERAL, ATHERECTOMY
Catalog Number THS-LS-C
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 12/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Physician attempted to use a turbohawk with a spider fx, 8fr sheath and 0.014 guidewire for treatment of a severely calcified plaque lesion with 80-90% stenosis in the patients proximal mid and distal superficial femoral artery and popliteal artery.There were no abnormalities reported in relation to anatomy and moderate tortuosity was reported.Ifu was followed and devices were prepped without issue.The vessel was pre-dilated.After cutting was completed with the turbohawk, the physician attempted to withdraw both devices but resistance was encountered as the spider guidewire was entangled with the turbohawk cutter.Attempts were made for removal but both the spider filer and turbohawk nose cone detached in the vessel and could not be retrieved.The patient was sent for surgery to successfully remove the detached pieces.
 
Additional Manufacturer Narrative
Device evaluation: the turbohawk directional atherectomy catheter and the spiderfx embolic protection system were received in a large zippered closure plastic pouch, and within a sealed sterilization pouch.No additional ancillary devices were received for evaluation.The turbohawk catheter was received attached to its cutter driver.The cutter driver was removed to allow for easier examination of the cutter distal assembly.All components of the turbohawk catheter distal assembly are accounted for.The distal tip of the turbohawk catheter distal assembly was received loaded on the returned segment of the spiderfx embolic protection system.The turbohawk distal assembly coil was received separated just distal of the cutter window.A segment of tecothane coating remained attached to the cutter assembly just distal of the cutter window.A section of the tecothane coating from the cutter coil was observed tangled up on the cutter head.The turbohawk distal tip and coil section were received loaded on the returned segment of the spiderfx capture wire, filter basket, and floppy distal tip.The spiderfx floppy distal tip coil did not exhibit any abnormality or deformity.The spiderfx filter basket contained procedural biological debris that exhibit some calcified morphology.All distal components of the spiderfx distal assembly are accounted for.The turbohawk coil section separation face exhibits torsional and tensile damage.The spiderfx capture wire exhibits torsional twisting.The torsional twisting indicates that the spiderfx capture wire was twisted around the turbohawk catheter.Approximately 46cm of the spiderfx embolic protection system were received.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received: the thumbswitch stopped working while the device was in use in the patient.Film analysis: the atk turbohawk was not returned for evaluation.No ancillary devices or cine images from the procedure were received but two photographic images were provided for evaluation.Both images are of the turbohawk distal assembly and show that the coil section distal of the cutter window has been detached.In the second image the cutter head is visible with what appears to be a polymer wrapped around the cutter head.If information is provided in the future, a supplemental report will be issued.

Brand Name
ATK TURBOHAWK CALCIUM
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
COVIDIEN IRVINE
9775 toledo way
irvine CA 92618
MDR Report Key8145760
Report Number2183870-2018-00573
Device Sequence Number16619480
Product Code MCW
UDI-Device Identifier00821684065785
UDI-Public00821684065785
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111723
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2020
Device Catalogue NumberTHS-LS-C
Device Lot NumberA488656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer02/01/2019
04/09/2019
Initial Report FDA Received Date12/10/2018
Supplement Report FDA Received Date02/28/2019
04/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR